I remember the days that I would complain about being stuck in theatre for hours, assisting with a bowel obstruction, being on the receiving end of faecal matter and vomitus.
I now long for those days. I’ll tell you why.
With the advent of recreational drug use on the rise, it’s unrealistic to assume that there won’t be any complications which would force a person to seek medical attention. Usually during the dead of night or the break of dawn.
I recently met a Youngster (notorious age range of a 16 year old) who decided on a fun night out at the local club with his peers. He was having some “good clean fun” when he got offered some white sherbet to mix in his drink to boost his mood, or in his words , “give him a clup”.
He accepted without any second thoughts and felt his mood being uplifted instantly. Little did he know, his entire life would literally come crashing down soon.
The problem arose when he felt a tingling sensation of his brain, overheating inside his skull cavity. He felt restless and uneasy, unable to stay calm. The friends who had offered him the “sherbet” were no where to be found, as his heart went into overdrive. His adrenals were pumping out adrenaline in litres, causing his beady brown eyes to proptose out of His orbit, and his palms became sweaty and wet. His heart quivered at a fast pace, forcing insufficient volumes of blood to his periphery, causing his heart to fail.
When I saw him for the first time, I was worried. He looked toxic and ill. I was puzzled. A young man in acute heart failure. Interesting?
The first obvious thing was His pulse, which was unlucky number 189. My stethoscope slid of His wet chest as I tried to auscultate. His face was a hue of purple, something i’d never seen before. But he spoke perfect articulate sense. His muscles tensed on touch and his body stiffened in pain.
I was confused.
That’s the thing about street drugs. Theres no real way of knowing the consequences on the human body if you don’t know what’s mixed in it. Patients then come in with an array of non-coherent symptoms that usually leave me dumbfounded.
I noted the history of an unknown drug ingestion and prepared his transfer letter to the nearest hospital for further investigation and management. I called the ambulance and waited for an operator to avail themself.
That’s when I heard an unfamiliar sound. And It was a sinister one. I approached the man and asked if he was fine.
I tapped his shoulder and uncovered the duvet off his face to find him with a widespread grin on his face. He laughed and snorted hysterically. His eyes flickered like a flame in the wind. He clenched his jaw tightly and i watched blood seep out of his mouth while he grinned and bit his tongue.
At this point I was scared. I grabbed the ativan sedative and I ran back.
But He was gone.
Out of the corner of my eye I saw him leap across the bed beside the window and smash into the window, face first, leaving a trail of glass pieces behind. His bloodied face turned to face me as he began ripping hair of his scalp.
I gathered that he had become acutely psychotic due to the mystery drug, what was I going to do about it?
But what could i do?? I tried to pacify him to step back into the room and i screamed for security and back up.
He threw his head back and grinned some more.
He chewed his hair and swallowed. I gulped. He shreaked at inhumanely tones as I approached him with the ativan behind my back. He seemed to be fascinated with the torch in my hand so I flickered it to get his attention.
His child like mannerisms worked to my advantage and he stepped back into the room and off the window ledge, as I handed him the torch.
He grabbed the torch from my hand and suddenly became limp. His body collapsing and flopping over onto the bed.
His eyes rolled back and his mouth gurgled a white froth. His body shook violently as the seizure grabbed hold of him. It happened in the blink of an eye, lucky I was used to it at this point.
Witnessing live seizures didn’t seem to phase me into a frenzy anymore.
I casually stuck the ativan into his bum and rolled him onto his left side as I watched the froth collect into a puddle. I grabbed the oxygen mask and propped him up onto my knee, wiping the excess froth off his mouth before it decided to make a u-turn into his lungs.
I waited for 30 seconds and the seizure eventually came to an end. Each second prolonging the next.
He looked so calm and peaceful as he slipped into a post ictal state. His muscles relaxed and his eyes closed gently.
With the help of the security and nurses, we put him onto the bed. I called the ambulance again hoping the seizures would not re commence.
I stared at the oxygen saturation monitor as i watched it flicker from 99 to unlucky 89. I adjusted his oxygen mask and reviewed. It read 50 percent.
I tapped him on his shoulder hoping to wake him up.
40 percent. I began giving him rescue breathes. 30 percent.
I felt his neck for a pulse.
Cardiac arrest. I jumped on his chest and started compressions as the nurse gave breaths.
I heckled the paddles of the defibrillator and placed it on his chest. Asystole. I jumped back on the chest and started chest compressions.
At this point I was more disappointed than confused. Cardiac arrest in all sense of the term, is obviously bad news.
Did the mystery drug stop his heart or did the hypoxia from the seizure do it? What stopped the heart?? I blocked my thoughts and focused on the chest compressions. A hard task indeed.
After 4 cycles of CPR and no change in the heart rhythm , hope began to leak.
I was gutted.
Time of death: 22:47 pm
I hated the feeling of seeing someone worse off than the initial presentation. It clouded my mind with a sense of uselessness.
But what really bothered me is the senseless loss of a life to a stupid sherbet .
A whole human being with thoughts, dreams, hopes and a pulse ; lost to nothing.
It was only weeks later that I heard the outcome of the post mortem study. The boy had an underlying cardiac condition called hypertrophic cardiac myopathy or HOCM. it was precipitated by the mystery drug which sent his heart straight into the pits until it couldn’t take any more. It switched off and died.